Articles

Anti-depressant withdrawal – Peter Walker

Here is an article I wrote for Cleo magazine on the difficulties that can be experienced when people withdraw from anti-depressants rapidly. It is critical that people seek the advice of their GP or Psychiatrist when they are considering embarking on this process. Unfortunately, I see far too many people who withdraw rapidly and end up experiencing distressing side-effects (Eg head-aches, nausea and disconcerting symptoms such as "brain zaps") and a sudden decompensation into depressed mood. This can lead people to assume that their depression was laying hidden just under the surface and that their apparent improvement in coping was all a facade made possible by the anti-depressant. It is quite possible, however, that the depressive episode that occurs directly after the sudden cessation of medication that had been administered chronically for a long period, is in fact a withdrawal syndrome. This is why medical practitioners recommend a very gradual reduction in the dose of anti-depressant medication.

Comments for this post are closed.